Texas, 2008

Wildfire in Texas, June 3, 2008

June 3, 2008 · NWS AMA · 1 event in 1 county or zone

S. Highway 287.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The wildfire began around 1930 CST...about five miles north of Cactus in southern Sherman County...or about one mile south of Farm to Market Road 1573 and about five miles east of U.S. Highway 287. There were no structural damage or injuries reported. The wildfire consumed about three hundred acres and it was contained around 2130 CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 3, 6:51 PM CST, 39 minutes earlier.

Area forecast discussion, Jun 3, 6:51 PM CST, 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
751 PM CDT TUE JUN 3 2008

.UPDATE...
NO LONGER ANTICIPATE ANY STORM THREATS THE THE REST OF THE EVENING.
SO CANCELED THE REST OF THE WATCH AND ALSO LOWERED POP CHANCES.
HOWEVER...LEFT POP CHANCES IN FOR AFTER MIDNIGHT THINKING AN MCS MAY
STILL DEVELOP AND MOVE SOUTH ACROSS THE NE ZONES. WILL KEEP AN EYE ON
THAT SITUATION AND UPDATE AGAIN IF NEEDED.

JJB

&&

.PREV DISCUSSION... /ISSUED 719 PM CDT TUE JUN 3 2008/

UPDATE...
APPEARS CONVECTION WILL REMAIN NORTH AND EAST OF THE PANHANDLES FOR
THE REMAINDER OF THE EVENING...ALTHOUGH AN ISOLATED CELL MAY STILL
CREEP INTO BEAVER COUNTY. SO THE WATCH REMAIN FOR BEAVER COUNTY BUT
IS CANCELED FOR THE REST OF THE AREA. ANTICIPATE THE BEAVER COUNTY
WATCH BEING CANCELLED SOON IF NO CONVECTION DEVELOPS WITHIN THE NEXT
HOUR OR SO.

JJB

PREV DISCUSSION... /ISSUED 629 PM CDT TUE JUN 3 2008/

AVIATION...
MAIN AVIATION CONCERN WILL BE THE WINDS IN THE NEXT 24 HOURS. STRONG
WINDS THIS EVENING SHOULD TAPED OFF AFTER 03Z AND REMAIN NEAR 15
KNOTS OVERNIGHT GENLY FROM THE SOUTHWEST. SURFACE TROUGH WILL THEN
INTENSIFY TOMORROW ALLOWING WINDS TO INCREASE INTO THE 20 TO 30 KNOT
RANGE GENLY FROM THE SOUTHWEST. ANTICIPATE THE WINDS INCREASE AROUND
21Z...AND LINGERING THROUGH THE REST OF THE CURRENT TAF PERIOD...AND
INTO THE EVENING HOURS TOMORROW. MAY SEE SOME HIGH CLOUDS BUT
EXPECTING GENLY VFR CONDITIONS THROUGH THE NEXT 24 HOURS.

JJB

PREV DISCUSSION... /ISSUED 443 PM CDT TUE JUN 3 2008/

UPDATE...
STORMS FORMING IN THE OKLAHOMA PANHANDLE ALONG A WEAK BOUNDARY WILL
MOVE GENLY EAST THROUGH THE EVENING. THERE IS SOME POTENTIAL FOR
SUPERCELL STORMS THAT COULD DRIFT SOUTHEAST INTO THE NORTHEAST TEXAS
PANHANDLE. THUS A SEVERE THUNDERSTORM WATCH WAS ISSUED FOR THE
NORTHEAST PANHANDLES THROUGH 10 PM. SO UPDATED THE ZONES TO ACCOUNT
FOR THE WATCH AND INCREASED POPS THROUGH THE EVENING.

JJB

PREV DISCUSSION... /ISSUED 254 PM CDT TUE JUN 3 2008/

DISCUSSION...
UPPER LEVEL RIDGE WILL CONTINUE TO BREAK DOWN OVER SOUTHERN TEXAS
THROUGH THE END OF THE WEEK. THIS WILL ALLOW SHORT WAVE TROUGHS TO
MOVE THROUGH THE ZONAL FLOW ALOFT ACROSS THE PANHANDLES. IT WILL ALSO
ALLOW STRONGER WINDS IN THE MID AND UPPER ATMOSPHERE TO SPREAD ACROSS
THE AREA. WEAK SHORT WAVE MOVING EAST OUT OF NEW MEXICO HAS HELPED A
THUNDERSTORM TO DEVELOP OVER CIMARRON COUNTY THIS AFTERNOON. SOME
OTHER STORMS MAY STILL DEVELOP IN THE NORTHERN CWA BEHIND THE OLD
COLD FRONT...SO WILL CONTINUE WITH POPS FOR THIS AREA AND MAYBE WILL
EVEN EXPAND THEM A LITTLE.

WINDS MAY GET QUITE STRONG AHEAD OF THE NEXT UPPER LEVEL TROUGH
MOVING SOUTHEAST THROUGH THE NORTHWEST U.S. INTO THE CENTRAL ROCKIES
BY WEDNESDAY NIGHT. 700 MB GRADIENT GETS PRETTY TIGHT AND THERE ALSO
APPEARS TO BE SOME DOWNWARD MOTION WITHIN THIS ZONE OF STRONGER 700
MB WINDS BY LATE WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. WE
MAY NEED TO CONSIDER A WIND ADVISORY FOR THIS TIME FRAME DURING LATER
SHIFTS.

THIS STRONG UPPER LEVEL SHORT WAVE TROUGH WILL MOVE ACROSS THE
CENTRAL ROCKIES INTO THE CENTRAL PLAINS THURSDAY AFTERNOON INTO
THURSDAY NIGHT. BELIEVE THAT THIS WAVE WILL MOVE TOO FAR NORTH AND
WILL DRAG TOO MUCH DRY AIR ON THE SOUTH SIDE OF IT ACROSS THE
PANHANDLES FOR THUNDERSTORMS TO DEVELOP. COLD FRONT ALSO MOVES
THROUGH THURSDAY AFTERNOON INTO THE EVENING...SO TEMPERATURES SHOULD
BE COOLER ON FRIDAY IN THIS NEW AIR MASS. MODELS WANT TO BRING 30
KNOT SUSTAINED WINDS OR HIGHER ACROSS THE AREA ON THURSDAY
AFTERNOON JUST AHEAD OF THE COLD FRONT. AT THIS TIME...IT LOOKS LIKE
THE UPPER LEVEL GRADIENT IS PRETTY TIGHT WITH THE JET MOVING
OVERHEAD. SO IF THERE IS SOME DOWNWARD MOTION WITHIN THIS ZONE OF
STRONGER WINDS...THEN THERE COULD BE SOME VALIDITY TO THIS SCENARIO.

UPPER LEVEL HEIGHTS SLOWLY START TO BUILD OVER THE PANHANDLES
ONCE AGAIN LATE THIS WEEKEND INTO EARLY NEXT WEEK. THEREFORE...A
WARMING TREND WILL BE IN THE FORECAST ALONG WITH DRY CONDITIONS.

OVERALL IT LOOKS LIKE A LOT MORE WIND AND VERY LITTLE CHANCES OF
RAIN OVER THE NEXT 7 DAYS.

FIRE WEATHER...
WILL KEEP RED FLAG WARNING GOING THROUGH MOST OF THIS EVENING AS
WINDS ARE EXPECTED TO STAY UP AND THE RELATIVE HUMIDITY WILL BE SLOW
TO RECOVER. FIRE WEATHER WATCH LOOKS GOOD FOR WEDNESDAY AS DRY
SOUTHWEST WINDS WILL RETURN TO THE ENTIRE AREA. WINDS WILL ALSO BE
STRONG AHEAD OF A STRENGTHENING UPPER LEVEL STORM SYSTEM.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
     COLLINGSWORTH...DALLAM...DEAF SMITH...DONLEY...GRAY...
     HANSFORD...HARTLEY...HEMPHILL...HUTCHINSON...LIPSCOMB...
     MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS...
     SHERMAN...WHEELER.

     RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DEAF SMITH...
     DONLEY...GRAY...HARTLEY...HEMPHILL...HUTCHINSON...MOORE...
     OLDHAM...POTTER...RANDALL...ROBERTS...WHEELER.

OK...FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR THE FOLLOWING ZONES: BEAVER...CIMARRON...TEXAS.

&&

11/14
Hazardous weather outlook, Jun 3, 12:00 PM CST, 7 hours 30 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT TUE JUN 3 2008

OKZ001>003-TXZ001>020-041100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT TUE JUN 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...
A RED FLAG WARNING IS IN EFFECT UNTIL 10 PM OVER THE CENTRAL AND
SOUTHERN PARTS OF THE TEXAS PANHANDLE. HOT TEMPERATURES...LOW
RELATIVE HUMIDITIES...AND BREEZY CONDITIONS WILL RESULT IN CRITICAL
FIRE WEATHER CONDITIONS.

BY THIS EVENING...ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG AND NORTH OF A STALLED COLD FRONT...ESPECIALLY OVER THE
OKLAHOMA PANHANDLE AND THE EXTREME NORTHERN TEXAS PANHANDLE. A FEW
STORMS MAY BECOME SEVERE WITH LARGE HAIL BEING THE PRIMARY THREAT.

FINALLY...CAUTION IS ADVISED ON AREA LAKES THROUGH TONIGHT DUE TO
THE BREEZY CONDITIONS.

.DAYS TWO THROUGH SEVEN...

A FIRE WEATHER WATCH IS IN EFFECT FOR WEDNESDAY AFTERNOON AND EVENING
ACROSS THE OKLAHOMA AND TEXAS PANHANDLES...AND ELEVATED FIRE
CONDITIONS COULD PERSIST INTO THURSDAY ACROSS THE AREA AS DRY
FUELS...LOW AFTERNOON RELATIVE HUMIDITY VALUES...AND BREEZY TO
WINDY CONDITIONS REMAIN OVER THE PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTER GROUPS...ESPECIALLY
OVER THE OKLAHOMA PANHANDLE AND EXTREME NORTHEAST TEXAS PANHANDLE...
SHOULD MONITOR THIS SITUATION FOR POSSIBLE ACTIVATION LATE THIS
AFTERNOON THROUGH THIS EVENING.

JORDAN

In the hours before

Local storm report, Jun 3, 5:22 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
622 PM CDT TUE JUN 03 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             2 S GATE                36.82N 100.06W
06/03/2008  E1.00 INCH       BEAVER             OK   TRAINED SPOTTER

&&

EVENT NUMBER 00444

BROST
Local storm report, Jun 3, 5:47 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
647 PM CDT TUE JUN 03 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             7 NW SLAPOUT            36.69N 100.21W
06/03/2008  E2.50 INCH       BEAVER             OK   TRAINED SPOTTER

            EMERGENCY MANAGER RELAYED DELAYED REPORT FROM A TRAINED
            SPOTTER WHO WAS ABOUT 7 MILES NORTHWEST OF SLAPOUT.

&&

EVENT NUMBER 00445

BROST
Local storm report, Jun 3, 5:51 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
651 PM CDT TUE JUN 03 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             8 NW SLAPOUT            36.70N 100.22W
06/03/2008  E4.50 INCH       BEAVER             OK   PUBLIC

&&

EVENT NUMBER 00446

CN
Local storm report, Jun 3, 6:08 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
708 PM CDT TUE JUN 03 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             8 NW SLAPOUT            36.70N 100.22W
06/03/2008  E2.50 INCH       BEAVER             OK   PUBLIC

&&

CORRECTED EVENT

EVENT NUMBER 00446

KJS
Local storm report, Jun 3, 6:15 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
715 PM CDT TUE JUN 03 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HAIL             8 NW SLAPOUT            36.70N 100.22W
06/03/2008  E2.75 INCH       BEAVER             OK   TRAINED SPOTTER

&&

EVENT NUMBER 00447

CN
Local storm report, Jun 3, 6:45 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
745 PM CDT TUE JUN 03 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             11 N TEXHOMA            36.64N 101.81W
06/03/2008  E0.88 INCH       TEXAS              OK   PUBLIC

0417 PM     HAIL             11 N TEXHOMA            36.64N 101.81W
06/03/2008  E1.00 INCH       TEXAS              OK   PUBLIC

0435 PM     HAIL             GOODWELL                36.59N 101.63W
06/03/2008  E0.75 INCH       TEXAS              OK   PUBLIC

0440 PM     HAIL             8 N GOODWELL            36.71N 101.63W
06/03/2008  E1.00 INCH       TEXAS              OK   EMERGENCY MNGR

            HAIL COVERING THE GROUND

0445 PM     HAIL             GUYMON                  36.69N 101.48W
06/03/2008  E1.00 INCH       TEXAS              OK   TRAINED SPOTTER

0445 PM     HAIL             GUYMON                  36.69N 101.48W
06/03/2008  E0.88 INCH       TEXAS              OK   TRAINED SPOTTER

            DIME TO PENNY HAIL

0447 PM     HAIL             GUYMON                  36.69N 101.48W
06/03/2008  E0.88 INCH       TEXAS              OK   FIRE DEPT/RESCUE

            PEA TO NICKEL SIZE HAIL

0447 PM     HAIL             GUYMON                  36.69N 101.48W
06/03/2008  E0.88 INCH       TEXAS              OK   TRAINED SPOTTER

0454 PM     TSTM WND GST     GUYMON                  36.69N 101.48W
06/03/2008  E65 MPH          TEXAS              OK   AMATEUR RADIO

            1 TO 3 INCH DIAMETER TREE LIMBS DOWN

0506 PM     HAIL             12 E GUYMON             36.69N 101.27W
06/03/2008  E1.00 INCH       TEXAS              OK   EMERGENCY MNGR

            HAIL ALONG HIGHWAY 412 ABOUT 12 MILES EAST OF GUYMON.

0515 PM     HAIL             HARDESTY                36.61N 101.19W
06/03/2008  E1.00 INCH       TEXAS              OK   EMERGENCY MNGR

0542 PM     HAIL             2 E BRYANS CORNER       36.62N 100.78W
06/03/2008  E0.88 INCH       BEAVER             OK   TRAINED SPOTTER

            HAIL WAS ONGOING.

0546 PM     HAIL             2 E BRYANS CORNER       36.62N 100.78W
06/03/2008  E1.00 INCH       BEAVER             OK   TRAINED SPOTTER

            ONGOING HAIL INCREASED TO THE SIZE OF QUARTERS.

0555 PM     HAIL             BALKO                   36.63N 100.68W
06/03/2008  E1.00 INCH       BEAVER             OK   TRAINED SPOTTER

0610 PM     HAIL             2 S GATE                36.82N 100.06W
06/03/2008  E1.00 INCH       BEAVER             OK   TRAINED SPOTTER

0630 PM     HAIL             7 NW SLAPOUT            36.69N 100.21W
06/03/2008  E2.50 INCH       BEAVER             OK   TRAINED SPOTTER

            EMERGENCY MANAGER RELAYED DELAYED REPORT FROM A TRAINED
            SPOTTER WHO WAS ABOUT 7 MILES NORTHWEST OF SLAPOUT.

0630 PM     HAIL             8 NW SLAPOUT            36.70N 100.22W
06/03/2008  E2.50 INCH       BEAVER             OK   PUBLIC

0631 PM     HAIL             8 NW SLAPOUT            36.70N 100.22W
06/03/2008  E2.75 INCH       BEAVER             OK   TRAINED SPOTTER

&&

EVENT NUMBER 00430 00431 00432 00433 00436 00438 00434 00435 00442
00437 00439 00440 00441 00443 00444 00445 00446 00447

KJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Sherman

When
June 3, 7:30 PM CST to 9:30 PM CST
Where
Sherman forecast zone
Reported by
Fire Department/Rescue
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107100.